Alert archive / Nebraska / Snow Squall Warnings in 2021
Snow Squall Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this snow squall warning at Dec 15, 2021, 4:31 PM CST for 4 counties in Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2021, 4:31 PM CST (22:31 UTC)
- Expired
- Dec 15, 2021, 5:30 PM CST
- In force
- 59 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Buffalo County, NE, Dawson County, NE, Gosper County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2654 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WWUS53 KGID 152231
SQWGID
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Hastings NE
431 PM CST Wed Dec 15 2021
NEC019-047-073-137-152330-
/O.NEW.KGID.SQ.W.0001.211215T2231Z-211215T2330Z/
Phelps NE-Buffalo NE-Gosper NE-Dawson NE-
431 PM CST Wed Dec 15 2021
The National Weather Service in Hastings has issued a
* Snow Squall Warning for...
Northern Phelps County in south central Nebraska...
Western Buffalo County in south central Nebraska...
Northeastern Gosper County in south central Nebraska...
Dawson County in south central Nebraska...
* Until 530 PM CST.
* At 428 PM CST, a dangerous snow squall was located over Willow
Island, or 16 miles northwest of Lexington, moving east at 35 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts greater than 60 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes Interstate 80 between mile markers 209 and 267.
Locations impacted include...
Lexington, Cozad, Gothenburg, Elm Creek, Elwood, Overton, Odessa,
Amherst, Sumner, Miller, Eddyville, Smithfield, Willow Island,
Johnson Lake and Farnam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
If traveling on Interstate 80, find the nearest exit or rest area
and park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
&&
LAT...LON 4104 10022 4105 9919 4052 9918 4057 9998
4070 9998 4070 10022
TIME...MOT...LOC 2228Z 290DEG 31KT 4089 10003
$$
Thies2 follow-up statements
779
WWUS53 KGID 152259
SQWGID
Snow Squall Warning
National Weather Service Hastings NE
459 PM CST Wed Dec 15 2021
NEC019-047-073-137-152330-
/O.CON.KGID.SQ.W.0001.000000T0000Z-211215T2330Z/
Phelps NE-Buffalo NE-Gosper NE-Dawson NE-
459 PM CST Wed Dec 15 2021
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
NORTHERN PHELPS...WESTERN BUFFALO...NORTHEASTERN GOSPER AND EASTERN
DAWSON COUNTIES...
At 458 PM CST, a dangerous snow squall was located over Overton, or 9
miles east of Lexington, moving east at 45 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 60 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes Interstate 80 between mile markers 233 and 267.
Locations impacted include...
Lexington, Elm Creek, Overton, Odessa, Amherst, Sumner, Miller and
Eddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
If traveling on Interstate 80, find the nearest exit or rest area
and park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
&&
LAT...LON 4105 9919 4052 9918 4069 9983 4104 9983
TIME...MOT...LOC 2258Z 285DEG 38KT 4074 9957
$$
Thies883 WWUS53 KGID 152322 SQWGID Snow Squall Warning National Weather Service Hastings NE 522 PM CST Wed Dec 15 2021 NEC019-047-073-137-152331- /O.EXP.KGID.SQ.W.0001.000000T0000Z-211215T2330Z/ Phelps NE-Buffalo NE-Gosper NE-Dawson NE- 522 PM CST Wed Dec 15 2021 ...THE SNOW SQUALL WARNING FOR NORTHERN PHELPS...WESTERN BUFFALO... NORTHEASTERN GOSPER AND EASTERN DAWSON COUNTIES WILL EXPIRE AT 530 PM CST... The snow squall which prompted the warning has weakened and exited the area. Therefore, the snow squall warning will be allowed to expire. Roads will remain slick and hazardous due to slushy conditions. LAT...LON 4105 9919 4052 9918 4069 9983 4104 9983 TIME...MOT...LOC 2321Z 290DEG 31KT 4067 9933 $$ Thies
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 12:15 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 15, 12:15 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1215 PM CST Wed Dec 15 2021
.DISCUSSION...(Today through Tuesday)
Issued at 312 AM CST Wed Dec 15 2021
Here we go. The main event and focus of the forecast is today
with winds expected to rapidly increase later this morning to
potentially historic levels. Currently, southerly winds are
already beginning to increase early this morning as a very strong
low pressure system crosses the Rockies and deepens. By midday
today, sustained southerly winds of 40 to 50 mph with gusts to 70
mph or greater will be experienced across Nebraska and Kansas.
This will continue through the afternoon and into the evening,
with winds switching to southwesterly and westerly this afternoon
and northwesterly later this evening as the front passes through.
As such, a High Wind Warning is in effect from 9AM to 9PM today.
With most of north central Kansas still dry and avoiding much
moisture from previous systems, elected to add the possibility of
blowing dust to the forecast for that area, especially as the
strongest wind gusts are expected to occur there. It is best to
stay inside during this event but if you MUST be outdoors, use
extreme caution as these winds can easily blow down trees and
power poles. Widespread power outages are also very possible.
In addition, with the southerly winds today, there will be enough
moisture to see isolated thunderstorms today, mainly along and
east of Highway 14. With a few hundred joules of CAPE, cannot rule
out a strong storm as the instability will be combined with decent
shear and a strengthening low. Any possible threat here should be
limited as the instability will move to the east of the area
during the afternoon.
Warmer temperatures will also come out of these strong southerly
winds. Ahead of the front, expect record or near record high
temperatures today. There will be very strong warm air advection,
which supports the idea of record temperatures but also brings
very low dewpoints and generally dangerous fire weather conditions.
With this, we are very confident in the Red Flag Warning that is
in effect through the evening.
Behind the cold front this evening as winds diminish some and
switch to the northwest, there is a chance for some light snow
across portions of south central Nebraska tonight. This should be
short-lived and no accumulation is expected.
Thursday onward, temperatures return to near normal for the next
several days. The next system anywhere near our area will be
associated with a low expected to pass just to our north Friday
night. However, this will push off to the northeast, keeping
precipitation well to our north, leaving our area with potentially
breezy conditions Friday evening into Saturday morning. Otherwise,
weather is expected to be much quieter for the remainder of the
forecast period starting Thursday.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1206 PM CST Wed Dec 15 2021
Biggest issue by far will be wind speeds. Exceptionally strong
wind speeds are expected with a dynamic system moving through.
High confidence with strong wind gusts as historically strong wind
gusts are forecast by hi-resolution models. Dust could be an issue
with visibility today, and we may need to lower to at least MVFR.
Also KEAR could be on the far south end of some falling snow,
driven by very strong wind which could also lower visibility near
and shortly after 00Z. LLWS is possible at the beginning of the
forecast before surface winds start to really ramp up. Slow
decrease to wind gusts into the overnight.
&&
.FIRE WEATHER...
Issued at 312 AM CST Wed Dec 15 2021
The combination of strong winds and low relative humidity
values will result in dangerous fire weather conditions across
the local area today. In addition to the strong winds, a change
in wind direction from the south southwest to the northwest with
the associated cold front this afternoon and evening will make any
fire that develops difficult. Avoid engaging in activities that
could lead to fire ignition today.
&&
.CLIMATE...
Issued at 359 PM CST Mon Dec 13 2021
..Regarding Potential Record High Temperatures Wed. Dec. 15 at
Grand Island/Hastings (our two primary climate records sites)..
WEDNESDAY (Dec. 15):
Although still subject to at least minor change, we are CURRENTLY
forecasting record or near record high temps for today...
Record Current Forecast
Grand Island 67 in 2002 67 (tie)
Hastings 67 in 2002 67 (tie)
PLEASE NOTE: Although morning lows Wednesday may also "appear" to
threaten Dec. 15 records for warmest minimum temperature, keep in
mind that daily records are based off the FULL calendar day, and
at this time we expect temperatures to fall far enough this
evening (prior to midnight) to keep existing warm minimum temp
records intact (current records 35 at GRI/39 at HSI).
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CST this evening for NEZ039>041-
046>049-060>064-072>077-082>087.
Red Flag Warning until 9 PM CST this evening for NEZ048-049-
062>064-075>077-084>087.
KS...High Wind Warning until 9 PM CST this evening for KSZ005>007-
017>019.
Red Flag Warning until 9 PM CST this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Hickford
AVIATION...Heinlein
FIRE WEATHER...Hickford
CLIMATE...HickfordHazardous weather outlook, Dec 15, 11:30 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Hastings NE 1130 AM CST Wed Dec 15 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1130 AM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. An unusually high risk for hazardous weather is expected today and this evening from multiple concurrent hazards. Exceptionally strong winds are expected today, especially during the afternoon through evening hours. These winds will start the day out of the south, before turning to the west, then northwest behind a passing cold front. Widespread wind gusts of 70 mph or more are possible. A High Wind Warning is in effect for the entire area morning through 9 PM this evening. Please refer to the latest High Wind Warning message for additional information. These strong winds, combined with low relative humidity, are also expected to result in critical fire weather conditions for portions of the area this afternoon. As a result...a Red Flag Warning will be in effect for areas southeast of a line from Columbus Nebraska to Grand Island to Phillipsburg Kansas from Noon through 9 PM today. Please refer to the latest Red Flag warning message for additional information. There is potential for severe thunderstorms this early to mid afternoon especially for areas along and east of Highway 281. A marginal to slight severe risk of storms is possible for this area much of this area and an enhanced risk for the Highway 81 corridor, mainly between the noon and 4 PM. Thunderstorm wind gusts of 70-80 mph are the main potential threat, but an isolated tornado cannot be ruled out. With such exceptionally strong winds expected, visibility could be reduced at times today due to blowing dust, and in some areas, from falling snow. Blowing dust will be possible for the entire outlook area, especially for areas of north central Kansas all day today and into this evening, and could reduce visibility to near zero for some areas at times. Falling snow combined with strong northwest wind gusts could reduce visibility to less than a quarter mile for areas mainly northwest of a line from Elwood to Kearney to Fullerton, Nebraska late this afternoon and into the evening mainly between 5 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Any reports of any wind damage from this event are appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Local storm report, Dec 15, 4:15 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 S WACO 40.82N 97.46W
12/15/2021 YORK NE PUBLIC
PIVOTS OVERTURNED AND BARN DAMAGED IN AREA.
TIME ESTIMATED FROM RADAR.
&&
PFANNKUCHLocal storm report, Dec 15, 4:23 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG BRUNING 40.34N 97.57W
12/15/2021 THAYER NE TRAINED SPOTTER
CARPORT PICKED UP BY WINDS AND BLEW IT INTO
SOME POWER LINES. 3-4 INCH LIMBS ARE DOWN IN
TOWN ALSO. BLOWING DUST ALSO DROPPING VIS TO
1/2SM.
&&Local storm report, Dec 15, 4:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
425 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
12/15/2021 M62 MPH DAWSON NE AWOS
&&Local storm report, Dec 15, 4:28 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 2 SE CAMPBELL 40.28N 98.71W
12/15/2021 WEBSTER NE PUBLIC
DELAYED REPORT OF OUTBUILDING DAMAGE AND A
FLIPPED PIVOT. TIME ESTIMATED FROM RADAR
DATA. POSSIBLE TORNADO PER RADAR DATA BUT
NOT CONFIRMED AT THIS TIME.
&&
PFANNKUCHLocal storm report, Dec 15, 4:30 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM NON-TSTM WND GST 4 WNW OAK 40.25N 97.97W
12/15/2021 M65 MPH NUCKOLLS NE MESONET
&&Local storm report, Dec 15, 4:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM NON-TSTM WND GST 2 SSE DAVENPORT 40.28N 97.80W
12/15/2021 M63 MPH THAYER NE MESONET
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 12:54 PM CST | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan, Kearney, Phelps, Webster | 36 min |
| Dec 15, 1:21 PM CST | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Franklin, Hall, Hamilton and 7 more | 54 min |
| Dec 15, 1:30 PM CST | Tornado Warning | GID | Adams, Franklin, Webster | 15 min |
| Dec 15, 1:41 PM CST | Dust Storm Warning | GID | Buffalo, Dawson, Furnas, Gosper, Harlan, Kearney and 1 more | 94 min |
| Dec 15, 1:43 PM CST | Tornado Warning | GID | Adams | 17 min |
| Dec 15, 1:45 PM CST | Tornado Warning | GID | Adams, Clay, Webster | 15 min |
| Dec 15, 1:45 PM CST | Tornado Warning | GID | Buffalo, Hall, Howard | 15 min |
| Dec 15, 1:57 PM CST | Tornado Warning | GID | Adams, Hall, Hamilton, Merrick | 18 min |
| Dec 15, 2:03 PM CST | Tornado Warning | GID | Clay, Hamilton | 12 min |
| Dec 15, 2:08 PM CST | Severe Thunderstorm Warning | GID | Clay, Fillmore, Greeley, Hall, Hamilton, Howard and 7 more | 52 min |
| Dec 15, 2:14 PM CST | Tornado Warning | GID | Hamilton, Merrick, Polk, York | 16 min |
| Dec 15, 2:17 PM CST | Blowing Dust Warning | GID | Franklin, Furnas, Harlan, Nuckolls, Thayer, Webster | 6 hr |
| Dec 15, 2:22 PM CST | Severe Thunderstorm Warning | GID | Hamilton, Howard, Merrick, Nance, Polk, York | 38 min |
| Dec 15, 2:32 PM CST | Tornado Warning | GID | Hamilton, Merrick, Nance, Polk | 13 min |
| Dec 15, 2:39 PM CST | Tornado Warning | GID | Nance | 9 min |
| Dec 15, 2:43 PM CST | Tornado Warning | GID | Merrick, Polk | 17 min |
| Dec 15, 2:45 PM CST | Tornado Warning | GID | Polk, York | 15 min |
Nearby
Snow Squall Warnings in Nebraska, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.